Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 3, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Feb 17, 1998, 12:12 AM EST for Camden County, Charlton County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 1998, 12:12 AM EST (05:12 UTC)
- Expired
- Feb 17, 1998, 12:45 AM EST
- In force
- 33 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Camden County, GA, Charlton County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 12:26 AM EST | Tornado F0 | Tarboro, GA | Mobile home overturned. One house damaged. Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 6:15 PM EST | Tornado Watch | SPC | 7 hr |
| Feb 16, 11:30 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 5.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
845 WFUS1 KJAX 170513 RRA TORJAX GAC039-049-170545- BULLETIN TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1212 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1245 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN GEORGIA ...NORTHEASTERN CHARLTON ...NORTHERN CAMDEN AT 1209 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN NORTHEAST CHARLTON COUNTY EAST OF WINOKUR. THE PARENT THUNDERSTORM IS MOVING NORTHEAST AT 50 MPH. THE STORM WILL BE MOVING INTO CAMDEN COUNTY TO NEAR WHITE OAK AT 1220 AM. IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. P. PETERSON.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 16, 2:55 PM EST, 9 hours 17 minutes earlier.
Area forecast discussion, Feb 16, 2:55 PM EST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 255 PM EST MON FEB 16 1998 DISORGANIZED COMPLEX OF SFC LOWS BCM MR ORGANIZED VCNTY SRN LA TNGT THEN RPDLY LIFTS NWE TO THE TN VALLEY TUE MRNG. WARM FNT HAS MOVED TO THE N OF THE AREA WITH FA NOW UNDER WARM SECTOR. ASSOCD COLD FNT TO MOVE OVR FA LTR TNGT WITH PSBL PREFNTL SQUALL TRACKING EWD OVR AREA IN ADVANCE OF ACTUAL FNTL PASSAGE. LTST SATL LOOP INDICATING TOPS COOLING ATTM IN NRN GLFMEX JUST S OF MS/LA. U/L DIFFLUENCE CONTS ITS HOLD OVR FA AND AREA COMES UNDER FAVORABLE QUAD OF U/L JTSTRM WNDS FOR EHNANCED UVV WITH MAJORITY OF FA UNDER MDT RISK. U/L PATTERN DEAMPLIFIES LATE TUE AS CUTOFF LO NOW OVR THE SRN PLAINS LIFTS NE AND FLO OVR SRN TIER STATES BCMG ZONAL. PRELIM SSI WB 058/065 053/073 03851 JAX WB 060/071 052/072 03850 GNV WB 060/075 051/073 03850 . MOBBS
In the hours before
Special weather statement, Feb 16, 7:10 PM EST, 5 hours 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170500- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EST MON FEB 16 1998 ...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH... JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE... AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST... ...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY... COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM... SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL 1 AM EST... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS. A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE EVENING. PETERSON/MOBBS
Special weather statement, Feb 16, 7:10 PM EST, 5 hours 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-170500- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 PM EST MON FEB 16 1998 ...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH... JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE... AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST... ...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY... COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM... SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL 1 AM EST... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST... TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS. A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE EVENING. PETERSON/MOBBS
Special weather statement, Feb 17, 12:10 AM EST, 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1210 AM EST TUE FEB 17 1998 ...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA UNTIL 6AM... ATKINSON...BACON...CLINGH...APPLING...WAYNE...WARE...PIERCE... BRANTLEY...GLYNN...CHARLTON...AND CAMDEN. ...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA UNTIL 6AM... ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL... GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST JOHNS SUWANNEE...AND UNION COUNTIES... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST FROM SAVANNAH TO ST AUGUSTINE... A DEEPENING AREA OF LOW PRESSURE OVER MISSISSIPPI WILL STRENTGHEN FURTHER TONIGHT AS IT MOVES NORTHWARD. AN ASSOCIATED COLD FRONT THAT STRETCHES FROM THE LOW AND THROUGH THE NORTHEAST GULF OF MEXICO WILL SHIFT EASTWARD AND OVER THE AREA BY AROUND SUNRISE. IN ADDITION...A PREFRONTAL SQUALL WILL DEVELOP AND MOVE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA BRINGING WITH IT A LINE OF STRONG...POSSIBLY SEVERE THUNDERSTORMS TONIGHT CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND LARGE HAIL. THE ATMOSPHERE REMAINS VERY UNSTABLE AND WILL BE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE NIGHT. RAM
Special weather statement, Feb 17, 12:10 AM EST, 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1210 AM EST TUE FEB 17 1998 ...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA UNTIL 6AM... ATKINSON...BACON...CLINGH...APPLING...WAYNE...WARE...PIERCE... BRANTLEY...GLYNN...CHARLTON...AND CAMDEN. ...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA UNTIL 6AM... ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL... GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST JOHNS SUWANNEE...AND UNION COUNTIES... ...RIVER FLOODING CONTINUES ON SEVERAL RIVERS... ...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER COUNTIES... ...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA... ...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST FROM SAVANNAH TO ST AUGUSTINE... A DEEPENING AREA OF LOW PRESSURE OVER MISSISSIPPI WILL STRENTGHEN FURTHER TONIGHT AS IT MOVES NORTHWARD. AN ASSOCIATED COLD FRONT THAT STRETCHES FROM THE LOW AND THROUGH THE NORTHEAST GULF OF MEXICO WILL SHIFT EASTWARD AND OVER THE AREA BY AROUND SUNRISE. IN ADDITION...A PREFRONTAL SQUALL WILL DEVELOP AND MOVE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA BRINGING WITH IT A LINE OF STRONG...POSSIBLY SEVERE THUNDERSTORMS TONIGHT CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND LARGE HAIL. THE ATMOSPHERE REMAINS VERY UNSTABLE AND WILL BE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY IN EFFECT SOUTH OF ST AUGUSTINE. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT THE NIGHT. RAM
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 8:31 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 44 min |
| Feb 16, 9:06 PM EST | Severe Thunderstorm Warning | JAX | Camden, Glynn | 44 min |
| Feb 16, 11:13 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 32 min |
| Feb 16, 11:32 PM EST | Severe Thunderstorm Warning | JAX | Charlton, Ware | 48 min |
| Feb 16, 11:52 PM EST | Severe Thunderstorm Warning | JAX | Camden | 48 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.